Alert archive / New Mexico / Flash Flood Warnings in 2023
Flash Flood Warning 2, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jul 15, 2023, 1:35 PM MDT for Otero County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 15, 2023, 1:35 PM MDT (19:35 UTC)
- Expired
- Jul 15, 2023, 4:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 48 km from the middle of the area, began a volume at 19:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 7.6 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 204 J/kg
- Mixed-layer CIN
- -284 J/kg
- Mixed-layer LCL
- 2712 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 8 m²/s²
- 0-3 km storm-relative helicity
- 36 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
694
WGUS54 KEPZ 151935
FFWEPZ
NMC035-152215-
/O.NEW.KEPZ.FF.W.0002.230715T1935Z-230715T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service El Paso Tx/Santa Teresa NM
135 PM MDT Sat Jul 15 2023
The National Weather Service in El Paso Tx/Santa Teresa has issued a
* Flash Flood Warning for...
Central Otero County in south central New Mexico...
* Until 415 PM MDT.
* At 135 PM MDT, Doppler radar indicated thunderstorms producing
heavy rain in Near Bluff Springs. Between 0.5 and 1.5 inches of
rain have fallen. The expected rainfall rate is 0.5 to 1.5 inches
in 1 hour. Flash flooding is ongoing or expected to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sunspot.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
&&
LAT...LON 3277 10583 3286 10579 3285 10561 3284 10560
3267 10572
FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...0.5-1.5 INCHES IN 1 HOUR
$$What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 15, 11:19 AM MDT, 2 hours 16 minutes earlier.
Area forecast discussion, Jul 15, 11:19 AM MDT, 2 hours 16 minutes before
Area Forecast Discussion National Weather Service El Paso Tx/Santa Teresa NM 1119 AM MDT Sat Jul 15 2023 ...New AVIATION... .SYNOPSIS... Issued at 139 AM MDT Sat Jul 15 2023 Scattered thunderstorms are expected this afternoon, with gusty winds, heavy rain, and moderate hail all possible in the strongest storms. Drier air will move into the area Sunday into the middle portions of next week, with mainly area mountain storms. Temperatures continue to be hot across the Borderland into next week, with lowland locations generally between 103 to 108 degrees most afternoons. El Paso will flirt with 110 degrees next Tuesday and Wednesday. && .DISCUSSION... Issued at 139 AM MDT Sat Jul 15 2023 Satellite imagery currently shows a boundary moving to the southwest just northeast of the Sacramento mtns. This boundary will push into the area this morning, bumping up dewpoints/instability a tad compared to Friday (hard to tell if it'll have an impact on focusing storms, but the moisture increase will be beneficial regardless). In addition to this, winds aloft will slightly increase towards 00Z and thus, the combination of non-zero modest bulk shear and instability should result in a good scattering of convection, some of which could be briefly strong. Hazards will be moderate hail, gusty outflow winds, and areas of heavy rain. After Saturday, moisture decreases, heights rise, and temperatures increase. High temperatures will be generally 103 to 108 degrees across the lowlands early to mid next week, but El Paso will flirt with 110 degrees Tuesday-Wednesday. Could be a heat warning for El Paso while other locations will likely see advisories extended. Thunderstorm development will be limited to mainly area mountains due to the decrease in moisture (PWs below normal and instability wanes), and perhaps any adjacent lower elevations/foothills. High pressure remains in the vicinity or just to the north of the Borderland late next week into the weekend and thus above normal temperatures will continue. Not seeing a favorable pattern for convection either but we'll continue to monitor this as the time nears. && .AVIATION... (18Z TAFS) Issued at 1117 AM MDT Sat Jul 15 2023 P6SM FEW-SCT100-120 SCT-BKN150-200 through 06Z then skies gradually becoming SKC-FEW150-200 from N to S. Expect scattered to numerous 3SM TSRA BKN070-090 developing by 19Z over the mountains and spreading quickly onto the lowlands with wind gusts over 40KTS possible. KTCS looks to be near a few storms but confidence not high they will see storms, but all 3 other terminals have good chance of activity, especially between 21Z-03Z. && .FIRE WEATHER... Issued at 139 AM MDT Sat Jul 15 2023 Scattered thunderstorms expected this afternoon across the Borderland with gusty winds, moderate hail, and heavy rain the main threats with the strongest storms. Drier air will work into the area Sunday into the middle portions of next week, limiting thunderstorm development to the area mountains predominantly. In addition, temperatures remain hot, with highs 5 to 15 degrees above average through the next week. Min humidity will be critical across a good chunk of the lower elevations with area mountains generally 15 to 30 percent after Saturday. That being said, winds will be light outside of thunderstorm outflow. Afternoon clouds and convection will limit mixing heights and result in poor ventilation on Saturday for area mountains. && .PRELIMINARY POINT TEMPS/POPS... El Paso 106 79 105 80 / 40 50 0 10 Sierra Blanca 96 71 97 71 / 50 20 10 0 Las Cruces 105 75 104 76 / 40 50 0 10 Alamogordo 101 70 101 73 / 50 30 10 10 Cloudcroft 77 53 78 56 / 70 30 30 10 Truth or Consequences 102 72 101 75 / 30 30 10 10 Silver City 96 67 96 69 / 60 40 20 20 Deming 105 72 104 73 / 40 60 10 20 Lordsburg 102 71 103 73 / 40 60 20 30 West El Paso Metro 103 78 102 79 / 40 60 0 10 Dell City 102 72 102 71 / 40 20 0 0 Fort Hancock 104 75 104 75 / 50 30 10 10 Loma Linda 96 71 96 72 / 50 40 10 10 Fabens 104 75 104 76 / 40 50 0 10 Santa Teresa 101 75 101 75 / 30 60 0 10 White Sands HQ 102 78 101 80 / 40 40 10 10 Jornada Range 101 72 101 72 / 40 40 10 10 Hatch 104 72 104 73 / 40 40 10 10 Columbus 103 75 102 77 / 30 60 10 10 Orogrande 100 71 100 72 / 40 30 10 10 Mayhill 85 56 87 58 / 70 20 30 10 Mescalero 88 56 89 58 / 70 30 30 10 Timberon 86 55 86 56 / 70 30 20 10 Winston 92 61 92 63 / 40 30 20 20 Hillsboro 101 67 99 69 / 40 30 20 20 Spaceport 102 70 102 71 / 40 30 10 10 Lake Roberts 97 61 97 63 / 50 30 20 20 Hurley 101 67 100 68 / 50 40 20 20 Cliff 105 58 105 59 / 50 30 20 20 Mule Creek 101 65 101 69 / 40 30 20 20 Faywood 100 69 99 71 / 50 50 20 20 Animas 102 71 103 72 / 40 60 20 30 Hachita 101 70 101 72 / 40 60 20 20 Antelope Wells 100 69 100 71 / 50 60 20 20 Cloverdale 95 69 95 70 / 50 60 30 30 && .EPZ WATCHES/WARNINGS/ADVISORIES... TX...Heat Advisory until 6 AM MDT Tuesday for TXZ418>424. NM...Heat Advisory until 6 AM MDT Tuesday for NMZ401-403>413-417. && FORECASTER...26-Grzywacz
Hazardous weather outlook, Jul 15, 11:09 AM MDT, 2 hours 26 minutes before
Hazardous Weather Outlook National Weather Service El Paso TX/Santa Teresa NM 1109 AM MDT Sat Jul 15 2023 NMZ401>417-TXZ418>424-161715- Upper Gila River Valley-Southern Gila Highlands/Black Range- Southern Gila Foothills/Mimbres Valley- Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel- Uplands of the Bootheel-Southwest Desert/Mimbres Basin- Eastern Black Range Foothills-Sierra County Lakes- Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley- Central Tularosa Basin-Southern Tularosa Basin- West Slopes Sacramento Mountains Below 7500 Feet- Sacramento Mountains Above 7500 Feet- East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa- Western El Paso County-Eastern/Central El Paso County- Northern Hudspeth Highlands/Hueco Mountains-Salt Basin- Southern Hudspeth Highlands- Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties- Rio Grande Valley of Eastern Hudspeth County- 1109 AM MDT Sat Jul 15 2023 This Hazardous Weather Outlook is for portions of south central New Mexico, southwest New Mexico, and southwest Texas. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms develop this afternoon with the potential for moderate hail and strong wind gusts to 50 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Isolated storms pop up in the mountains Sunday afternoon with gusty winds possible. Storm threat shifts west of the Rio Grande Valley beginning Monday. Hot to very hot temperatures expected through midweek. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. Aronson
In the hours before
Special weather statement, Jul 15, 1:07 PM MDT, 28 minutes before
Special Weather Statement
National Weather Service El Paso TX
107 PM MDT Sat Jul 15 2023
NMZ414>416-151930-
East Slopes Sacramento Mountains Below 7500 Feet NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
107 PM MDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of central Otero County
through 130 PM MDT...
At 106 PM MDT, Doppler radar was tracking a strong thunderstorm 5
miles northeast of Sunspot, moving east at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Sunspot, Benson Ridge, Hay Canyon, Cox Canyon, Karr Canyon and Bluff
Springs.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3271 10584 3289 10586 3292 10558 3270 10557
TIME...MOT...LOC 1906Z 264DEG 11KT 3282 10573
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KTSpecial weather statement, Jul 15, 1:31 PM MDT, 4 minutes before
Special Weather Statement
National Weather Service El Paso TX
131 PM MDT Sat Jul 15 2023
NMZ412>415-417-152000-
Central Tularosa Basin NM-Southern Tularosa Basin NM-Otero Mesa NM-
West Slopes Sacramento Mountains Below 7500 Feet NM-
Sacramento Mountains Above 7500 Feet NM-
131 PM MDT Sat Jul 15 2023
...A strong thunderstorm will impact portions of central Otero County
through 200 PM MDT...
At 130 PM MDT, Doppler radar was tracking a strong thunderstorm 6
miles south of Sunspot, moving southeast at 10 mph.
HAZARD...Winds in excess of 30 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Timberon.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3268 10591 3276 10588 3273 10568 3257 10574
TIME...MOT...LOC 1930Z 299DEG 9KT 3269 10582
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...30 MPH
KTThe office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 6:21 PM MDT | Areal Flood Advisory | EPZ | Grant, Hidalgo | 114 min |
| Jul 15, 1:07 PM MDT | Special Weather Statement | EPZ | Otero | 23 min |
| Jul 15, 1:16 PM MDT | Areal Flood Advisory | EPZ | Otero | 19 min |
| Jul 15, 1:21 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 1:31 PM MDT | Special Weather Statement | EPZ | Otero | 29 min |
| Jul 15, 1:50 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 2:03 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 15, 2:07 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 2:14 PM MDT | Special Weather Statement | EPZ | Grant | 31 min |
| Jul 15, 2:17 PM MDT | Special Weather Statement | EPZ | Otero | 28 min |
| Jul 15, 2:21 PM MDT | Severe Thunderstorm Warning | EPZ | Otero | 39 min |
| Jul 15, 2:31 PM MDT | Areal Flood Advisory | EPZ | Otero | 20 min |
| Jul 15, 2:40 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana | 50 min |
| Jul 15, 2:51 PM MDT | Flash Flood Warning | EPZ | Otero | 3 hr |
| Jul 15, 3:02 PM MDT | Areal Flood Advisory | EPZ | Grant | 3 hr |
| Jul 15, 3:04 PM MDT | Special Weather Statement | EPZ | Lincoln | 26 min |
| Jul 15, 3:08 PM MDT | Special Weather Statement | EPZ | Sierra | 37 min |
| Jul 15, 3:35 PM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jul 15, 4:02 PM MDT | Areal Flood Advisory | EPZ | Sierra | 119 min |
| Jul 15, 4:15 PM MDT | Special Weather Statement | EPZ | Sierra | 90 min |
| Jul 15, 4:20 PM MDT | Special Weather Statement | EPZ | Sierra | 25 min |
| Jul 15, 4:30 PM MDT | Areal Flood Advisory | EPZ | Grant, Luna | 60 min |
| Jul 15, 4:35 PM MDT | Areal Flood Advisory | EPZ | Sierra | 115 min |
| Jul 15, 5:06 PM MDT | Special Weather Statement | EPZ | Sierra | 24 min |
| Jul 15, 5:16 PM MDT | Severe Thunderstorm Warning | EPZ | Doña Ana, Sierra | 44 min |
| Jul 15, 5:21 PM MDT | Special Weather Statement | EPZ | 24 min | |
| Jul 15, 5:29 PM MDT | Areal Flood Advisory | EPZ | Otero, Sierra | 3 hr |
| Jul 15, 5:45 PM MDT | Special Weather Statement | EPZ | Doña Ana | 30 min |
Nearby
Flash Flood Warnings in New Mexico, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.